Tennessee, 2009

Lightning Strike in Tennessee, April 2, 2009

April 2, 2009 · NWS HUN · 1 event in 1 county or zone

A powerful low pressure system tracked from Arkansas into the Ohio Valley, lifting a warm front north during the afternoon, and pushing a cold front through during the evening hours. Two quasi-linear convective systems (QLCS) tracked east through the Tennessee Valley, resulting in two waves of thunderstorms, one which produced lightning damage to a home near Winchester, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A powerful low pressure system tracked from Arkansas into the Ohio Valley, lifting a warm front north during the afternoon, and pushing a cold front through during the evening hours. Two quasi-linear convective systems (QLCS) tracked east through the Tennessee Valley, resulting in two waves of thunderstorms, one which produced lightning damage to a home near Winchester, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 2, 1:48 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 1:48 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT THU APR 2 2009

...SEVERE WEATHER LIKELY THROUGH TONIGHT WITH HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...A POWERFUL NEGATIVELY TROUGH...ALONG WITH A SFC COLD
FRONT...CURRENTLY SITUATED OVER THE ARKLATEX AREA CONTINUES TO SPUR
A SEVERE QLCS FEATURE OVER THE MS RIVER VALLEY.

A WARM FRONT IS LIFTING NORTHWARD OVER THE CWA AND IS CONTRIBUTING
TO THE FIRST ROUND OF SEVERE WEATHER THIS AFTERNOON.

THE AFOREMENTIONED COLD FRONT WILL RAPIDLY PUSH EASTWARD BRINGING
THE SECOND ROUND OF SEVERE WEATHER LATER TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...SHEAR AND INSTABILITY
PARAMETERS ALONG WITH THE APPROACHING COLD FRONT STILL INDICATE THAT
THE ENVIRONMENT IS CONDUCIVE TO LARGE HAIL...DAMAGING WINDS...AND
EMBEDDED TORNADOES. THE ENVIRONMENT WILL RAPIDLY STABILIZE ONCE THE
COLD FRONT PASSES OVER THE AREA. FROPA IS EXPECTED TO OCCUR AROUND
03-04Z OVER FAR NW AL...05-06Z OVER THE INTERSTATE 65 CORRIDOR...AND
07-08Z OVER SOUTHEAST AL. ONCE THE FRONT PASSES...SOME LINGERING
SHOWERS ARE POSSIBLE AS THE MAIN UPPER TROUGH MOVES NE OVER THE TN
VALLEY.

A COOLER/DRY AIR MASS BEHIND THE FRONT WILL KEEP DAYTIME HIGH TEMPS
ON FRIDAY AROUND 10 DEGREES COOLER IN THE 60S WITH CLOUDS CLEARING
BY LATE MORNING INTO THE AFTERNOON. TEMPS WILL THEN COOL RAPIDLY
INTO THE LOWER 40S BY FRIDAY NIGHT AS A RIDGE BUILDS OVER THE REGION.

BY SATURDAY...SOUTHERLY FLOW INDUCED BY THE MOVEMENT OF THE UPPER
RIDGE AND SUBSEQUENT SFC HIGH WILL ALLOW TEMPS TO RISE INTO THE
LOWER 70S WITH A MOSTLY SUNNY SKY. TEMPS WILL THEN DROP TO LOWER
50S.

.LONG TERM (SUNDAY THROUGH WEDNESDAY NIGHT)...A DEEPENING TROUGH
OVER THE PACIFIC NORTHWEST WILL GRADUALLY SHIFT EASTWARD APPROACHING
THE HUNTSVILLE CWA BY SUNDAY. THE TROUGH WILL PUSH A COLD FRONT OVER
THE MS RIVER VALLEY BY EARLY SUNDAY MORNING. INITIAL ANALYSIS OF
THIS FRONT APPEARS TO INDICATE ENOUGH INSTABILITY FOR SHOWERS AND
POSSIBLY STRONG THUNDERSTORMS BY SUNDAY AFTERNOON.

AFTER THE FRONT PASSES...THE COLD AIR MASS BEHIND THIS FRONT WILL
SPREAD MUCH COLDER TEMPS ACROSS THE AREA. DAYTIME HIGH TEMPS ON
MONDAY WILL STRUGGLE TO REACH INTO THE 50S. THE TEMPS WILL THEN DROP
PRECIPITOUSLY AS STRONG CAA FILTERS OVER THE AREA. MORNING LOWS FOR
TUESDAY MAY BE AROUND 30-32 DEGREES LEADING TO THE POSSIBILITY OF A
LATE FREEZE.

AS THE RIDGE BUILDS OVER THE REGION...TEMPS WILL LIKELY NOT RISE
MUCH ON TUESDAY DESPITE DECREASING CLOUDS. SOME WARMING WILL OCCUR
BY WEDNESDAY AHEAD OF THE NEXT POTENT TROUGH EXPECTED OVER THE
REGION BY DAY 7/8. OBVIOUSLY SINCE THIS IS AT THE END OF THE
EXTENDED PERIOD...THE GFS AND ECMWF ARE SHOWING DIFFERING TIMING
TRENDS. HAVE THUS LEFT CHANCE POPS FOR T-STORMS FOR WED NIGHT
THROUGH DAY 8 TO ACCOUNT FOR TIMING ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  64  43  73  52 / 100  10   0   0  10
SHOALS        50  63  41  73  53 / 100  10   0   0  10
CULLMAN       53  65  41  72  53 / 100  10   0   0  10
FAYETTEVILLE  50  62  42  71  51 / 100  10   0   0  10
ALBERTVILLE   53  66  43  75  51 / 100  10   0   0  10
FORT PAYNE    53  64  39  73  48 / 100  10   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

77/SL
Hazardous weather outlook, Apr 2, 11:52 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT THU APR 2 2009

ALZ001>010-016-TNZ076-096-097-031000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1252 PM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A VIGOROUS STORM SYSTEM WILL IMPACT THE TENNESSEE VALLEY THROUGH THE
EVENING. AS WARM...MOIST AND INCREASINGLY UNSTABLE AIR MOVES ACROSS
THE AREA...SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM THE
MID AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BECOME
SEVERE WITH TORNADOES...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
FLASH FLOODING ARE ALL POSSIBLE THREATS.

THUNDERSTORM ACTIVITY WILL END ACROSS NORTHEAST ALABAMA BY THE LATE
EVENING...AS A COLD FRONT MOVES EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS A COLD FRONT
TRACKS ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING.

JLL/RSB

In the hours before

Local storm report, Apr 2, 4:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     E ATHENS                34.80N 86.97W
04/02/2009                   LIMESTONE          AL   AMATEUR RADIO

            DIME SIZED HAIL AT WEST LIMESTONE HIGH SCHOOL.

0435 PM     TSTM WND DMG     8 W ATHENS              34.80N 87.11W
04/02/2009                   LIMESTONE          AL   EMERGENCY MNGR

            DIME SIZED HAIL ON HWY 99.

&&

AMIN
Local storm report, Apr 2, 4:34 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND GST     E TANNER                34.73N 86.97W
04/02/2009  E65.00 MPH       LIMESTONE          AL   EMERGENCY MNGR

            ESTIMATED 60-70 MPH WIND GUST.

0453 PM     TSTM WND GST     CAPSHAW                 34.77N 86.79W
04/02/2009  E60.00 MPH       LIMESTONE          AL   EMERGENCY MNGR

            ESTIMATED 60 MPH WIND GUST SW OF CAPSHAW.

0455 PM     FLASH FLOOD      DECATUR                 34.61N 86.98W
04/02/2009                   MORGAN             AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN DECATUR.

0455 PM     TSTM WND DMG     5 SW DECATUR            34.55N 87.05W
04/02/2009                   MORGAN             AL   EMERGENCY MNGR

            TREES DOWN AT DANVILLE ROAD AND BETHUNE ROAD SW OF
            DECATUR.

&&

AMIN
Local storm report, Apr 2, 4:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     MADISON                 34.70N 86.75W
04/02/2009                   MADISON            AL   PUBLIC

            CONFIRMED TORNADO NEAR CAPSHAW AND BALCH ROAD. PUBLIC
            REPORTED THE TORNADO TOUCHDOWN BEFORE SEEKING SHELTER.
            DAMAGE LOCATED ON BORDEAUX LANE. A TREE IS TWISTED OFF AT
            THE TRUNK.

&&

AMIN
Local storm report, Apr 2, 4:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
544 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          LACEYS SPRING           34.53N 86.60W
04/02/2009                   MORGAN             AL   EMERGENCY MNGR

            CONFIRMED REPORT OF TORNADO TOUCHDOWN AT THE SHERBROOK
            TRAILER PARK NEAR LACEYS SPRING. POSSIBLE INJURIES...
            NUMBER UNKNOWN AT THIS TIME.

&&

AMIN
Local storm report, Apr 2, 4:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     N LACEYS SPRING         34.53N 86.60W
04/02/2009                   MORGAN             AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT THE INTERSECTION OF KAY
            ROAD AND HOUGH ROAD NORTH OF LACEYS SPRING.

&&

AMIN
Local storm report, Apr 2, 4:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      5 E ATHENS              34.80N 86.88W
04/02/2009                   LIMESTONE          AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED AT THE INTERSECTION OF BROWNS
            FERRY ROAD AND BURGREEN ROAD IN LIMESTONE COUNTY.

&&

AMIN

The radar

The Northeast Alabama radar (KHTX), 30 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Franklin

When
April 2, 4:55 PM CST
Where
Franklin County, 1.54 mi NE of Winchester
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.196, -86.100

A house was struck by lightning on Petty Lane in Winchester. A gas leak, which was caused by the lightning strike, was ongoing at that time.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159783.